Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Child given antibiotics for gastroenteritis. Still has diarrhea. What is going on?

Hi, my 6 month old baby was diagnosed with gastroenteritis 2 weeks ago she was given medicine for the diarrhoea and antibiotics for any infection. She has had the full course of medication and has been alot better the last week. No temperature any more, all cold symptoms have gone, she s eating normally and very happy. But her nappies are still hit and miss. Yesterday they were like diarrhoea again very runny and green, then they went more solid and brown later in the day, now this morning she has had watery yellow diarrhoea. Can you shed any light on what could be going on? Is this just an aftermath of being poorly or should I be concerned? Thanks
Asked On : Sun, 11 Nov 2012
Answers:  2 Views:  195
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician 's  Response

Thank you for your query.

I would not worry in case the child is having 4-5 motions in a day. It would be better if a stool routine examination is done. Following a prolonged course of antibiotics increased frequency of stools can persist for a few days and settles down gradually. Just ensure that the child does not get dehydrated by giving her plenty of oral fluids.

I hope I have answered your query to your satisfaction.

Wishing your daughter a speedy recovery.


Answered: Sun, 11 Nov 2012
I find this answer helpful
Pediatrician, Neonatology Dr. Arunava Biswas's  Response
It seems that your child has cured from her initial infection and now developed post-antibiotic diarrhea or temporary lactose intolerance.

Let me explain the fact. Our gut is full of good bacteria. These bacteria help in digesting food . Antibiotics kills the bad bacteria (that cause the infection) and also good bacteria (in gut). Therefore, after a course of antibiotic, the gut bacteria are eliminated. It results in temporary food intolerance (lactose)., causing loose stool / diarrhea.

The green colour of stool may be due to unabsorbed iron in formula (if your baby is formula fed).

Antibiotic associated diarrhea is usually not severe and subsides spontaneously after few days (after gut bacteria are replenished). However, Probiotic medicine (bacteria spores) can be used to replenish gut bacteria if necessary.

Please visit your pediatrician if loose motion is not subsided after 7 -10 days of antibiotics completion, loose motion increases, blood in stool, child gets dehydrated or drowsy, poor feeding, urine not passed for >12 hrs or you feel something wrong with the child.

Post if you have more queries.
Answered: Sun, 11 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor